< Return to Newsroom

Thursday, December 9, 2021 10:23 AM

Free Narcan distribution program saves lives of those overdosing from opioids

Video
Access to Care

Community Health System is helping save the lives of those who accidentally overdose from fentanyl and other opioids. The FDA-approved drug naloxone, also known as Narcan, is available for free in the emergency rooms at both Community Regional Medical Center and Clovis Community Medical Center thanks to the Narcan distribution program funded by the State of California. Narcan reverses the effects of an opioid overdose, allowing those who are unresponsive to breathe again.

The funding is helping at a critical time, says Dr. Rais Vohra, interim health officer at the Fresno County Department of Public Health: “Unfortunately, the coronavirus pandemic has taken a silent toll. It’s really affecting people who are isolated and have struggled with drug addiction, which has been an epidemic in our region for many years.”

Overdose deaths are rising in California after being on the decline. Even though California has among the lowest prescribing rates in the country for opioids, deaths involving heroin and fentanyl, street versions of opioids, increased in 2019 and again in 2020. And an estimated 45% of drug overdoses involve opioids in California.

In Fresno County, 120 people ended up in hospital emergency departments last year with opioid overdoses, including heroin. And 50 people died of opioid abuses in 2019, the last year statistics were available — an increase of 42% from the previous year. California had the most fatal drug overdoses in the nation and was 12th among states for the percentage of overdose deaths compared to overall deaths in 2020.

The Fresno County Department of Behavioral Health encourages carrying Narcan at all times in the event you come into contact with someone who’s overdosing, or if you know someone who’s a regular opioid user. In addition to fentanyl and heroin, opioids include drugs such as morphine, oxycodone and codeine.
 

How to administer Narcan to someone who’s overdosing

Each box of Narcan comes with two doses. Here’s what to do if someone is unresponsive:

  1. Check if they’re breathing by putting a hand near their mouth or nose.

  2. If they’re not breathing, put the tip of the Narcan bottle deep inside the nostril then push the plunger.

  3. Call 911 to report the situation, then wait two minutes. If the person still hasn’t woken up, repeat step two in the other nostril using the second dose.

  4. Wait for help to arrive.

 
Dr. Vohra tells you more about the Narcan distribution program.
 



Community’s Commitment to Access to Care
Our mission of improving the health of our region is dependent on making healthcare accessible to all. We invest in facilities, expertise, research and technology so everyone, regardless of their circumstances, has access to top-level care. Read more stories.